West Virginia, 2021Flash Flood and Damaging Winds in West Virginia, June 30, 2021
June 30, 2021 · NWS PBZ · 5 events in 2 counties and zones
A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization. ML CAPE ranged from 1000-2000J/kg by mid-afternoon, steep lapse rates helped efficient downdraft acceleration.
Training storms also created localized flooding along a convergence axis from southeast Ohio to southwest PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 12:28 PM EST, 51 minutes earlier.
Area forecast discussion, Jun 30, 12:28 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Wed Jun 30 2021
.SYNOPSIS...
Warm and humid conditions will give way to showers and storms
this afternoon. Cooler weather is expected over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current conditions feature the development of showers and
thunderstorms into central and eastern OH as they track east through
the noon and into the afternoon. These cells are now breaking the cap
and tapping into the robust 3000 J/KG aloft. These are organizing as
well with good support aloft. Thus with the remnant boundary to the
north, further development is expected and so a Severe Thunderstorm
Watch has been issued. This will persist into the evening hours.
Nevertheless, have added pops through the afternoon period and into
the overnight as the front will keep convection going into the early
morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7
range, and the potential of training due to the orientation of the
front, the threat of flooding is a concern. Will discuss the
potential for a Flash Flood Watch.
Occasional showers and storms will continue into Thursday as a cold
front crosses and the aforementioned upper trough continues to
deepen and pivots over the forecast area. The combination of the
slowing boundary and the west to east orientation combined with the
daytime heating on Thursday will lead to a possible eclipse of FFG in
many locations.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
By Thursday night, the boundary further slides southeast will cooling
temperatures and slightly drier air behind it. Aloft, ridging
attempts to intrude into the area cutting off moisture to the area
from the northwest. However, the pattern aloft yields a bit to a
semi blocking off the Atlantic coast. This keeps the upper low
meandering a bit longer. This will keep showers in place through
midday Friday. Models have had trouble with the exit of the blocking
feature but overall agree on an exit in precip by Friday afternoon
and evening. While a few showers may remain, and overall drying
pattern is likely.
With that said, have gone with slight chance pops in the Friday
night timeframe. With lessening amounts in time.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Shower remain but lessening chances and cooler temperature continue
Saturday with the upper low over the forecast area...followed by
drier conditions and near normal temperatures on Independence Day as
high pressure builds in from the west. The heat and drier conditions
return in
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure will maintain VFR until a pre-frontal shortwave prompts
widespread shower and thunderstorm development this
afternoon/evening. Much of the far north terminals and far southeast
terminals are still experiencing VFR. Northwest terminals are seeing
this convection. TEMPO TSRA are included for most ports this in
anticipation. Gusty winds, lightning, and hail are possible with
these thunderstorms.
MVFR/IFR cigs and vis are expected early tomorrow
morning under cold advection.
.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jun 30, 11:56 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021
WVZ511>514-011700-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Wed Jun 30 2021
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong thunderstorms will be possible this afternoon and evening.
Gusty winds will be the main threat. Localized flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-011700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1256 PM EDT Wed Jun 30 2021
...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 30, 12:38 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 2 S CAMBRIDGE 40.00N 81.59W
06/30/2021 GUERNSEY OH 911 CALL CENTER
TREES AND POWER LINES DOWN ALONG RTE 209W WEST AT
BYESVILLE. ALSO TREES DOWN ON PETERS CREEK RD. AT CASTLE
STATION VFD.
&&
EVENT NUMBER PBZ2101830
FLHSpecial weather statement, Jun 30, 12:52 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
152 PM EDT Wed Jun 30 2021
PAZ023-301815-
Indiana-
152 PM EDT Wed Jun 30 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT EAST CENTRAL INDIANA COUNTY...
At 152 PM EDT, strong thunderstorms were clustered 7 miles northwest
of Northern Cambria, or 15 miles northeast of Indiana, moving east at
20 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Clymer... Cherry Tree...
Dixonville... Commodore...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4072 7881 4058 7887 4059 7909 4073 7909
4081 7881 4072 7880
TIME...MOT...LOC 1752Z 248DEG 18KT 4072 7889Local storm report, Jun 30, 1:03 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG 1 WSW NORTH ZANESVILLE 39.98N 82.02W
06/30/2021 MUSKINGUM OH SOCIAL MEDIA
REPORT OF TREES FALLING DUE TO WIND ESTIMATED AT 60
MPH.
&&
EVENT NUMBER PBZ2101831
JFLocal storm report, Jun 30, 1:15 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM FLASH FLOOD PLEASANT HILLS 40.33N 79.96W
06/30/2021 ALLEGHENY PA TRAINED SPOTTER
REPORT THAT US ROAD 51 THROUGH PLEASANT HILLS IS CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PBZ2101832
JFLocal storm report, Jun 30, 1:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG BARNESVILLE 39.99N 81.17W
06/30/2021 BELMONT OH EMERGENCY MNGR
EM REPORTED TREES INTO POWERLINES IN THE BARNESVILLE
AREA.
&&
EVENT NUMBER PBZ2101833
JFLocal storm report, Jun 30, 1:19 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD WHITEHALL 40.36N 79.99W
06/30/2021 ALLEGHENY PA 911 CALL CENTER
REPORT OF ROADWAYS CLOSED DUE TO FLOODING IN WHITEHALL
BOROUGH.
&&
EVENT NUMBER PBZ2101834
JFThunderstorm Wind, Ohio
- When
- June 30, 1:19 PM EST
- Where
- Ohio County, 1.06 mi E of Elm Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.050, -80.650
Social media report of giant trees down and a large portion of the region without power.
Thunderstorm Wind, Ohio
- When
- June 30, 1:24 PM EST
- Where
- Ohio County, 0.53 mi W of West Liberty
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.170, -80.590
Social media pictures show significant tree damage near West Liberty.
Thunderstorm Wind, Brooke
- When
- June 30, 1:33 PM EST
- Where
- Brooke County, 0.87 mi SE of Fowlerstown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -80.540
An emergency manager reported than an old building blew down from straight line winds in Brooke Hills Park.
Thunderstorm Wind, Brooke
- When
- June 30, 1:34 PM EST
- Where
- Brooke County, 0.87 mi SE of Fowlerstown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -80.540
An Emergency Manager reported numerous trees down around Franklin.
Flash Flood, Ohio
- When
- June 30, 1:38 PM EST to 2:20 PM EST
- Where
- Ohio County, 1.26 mi ENE of Wheeling to 2.32 mi NE of Wheeling
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -80.700
An emergency manager reported street flooding throughout Wheeling. Also, social media report of street flowing in Elm Grove area. Public rain gauge report of 2.13 inches of rain associated with storms during this time period. A few roads that had issued were National Road at Lincoln Avenue and Park View Lane in Wheeling.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987655, 987656, 987657, 987658, 987659.